Testosterone therapy is characterized by a wide margin of safety. Occasional adverse events for which there is evidence of association with testosterone administration include erythrocytosis (abnormally high numbers of red blood cells); acne and oily skin, particularly at the beginning of treatment and generally transient; reduced sperm production and fertility.1
Rarely, transient gynecomastia can occur at the beginning of treatment; in isolated cases frequent or sustained erections can occur. In these cases the dose must be reduced or the preparation withdrawn in order to prevent damage resulting from a sustained erection. Use of testosterone in high doses or over prolonged periods can result in clinically insignificant changes in lipid profiles. In predisposed men (e.g. marked obesity, chronic obstructive lung disease) induction or worsening of obstructive sleep apnea may rarely occur.1
The sleep apnea disappears when the testosterone therapy is discontinued.